twitter facebook stumble upon rss

Heparin Overdose Kills Toddler At Hospital, Staff Investigated

sign up for the momlogic newsletter Tweet This
Ketv7: The Nebraska Medical Center is investigating its staff after the death of Almariah Duque, a toddler from Texas, who was given an overdose of Heparin, a blood-thinning drug, on Tuesday.

heparin270.jpg
KETV NewsWatch 7 broke this story Wednesday night.

Almariah was nearly two years old. She was recovering from multiple organ transplants, and gastroschisis, at the Nebraska Medical Center. She had been there since December.

She died Wednesday afternoon, after she was declared clinically dead Wednesday morning.

"It feels like -- like somebody just ripped her out of our hands," said Almariah's mother, Kenya Duque.

The Duque family is from Dallas. They said they went to the Nebraska Medical Center for Almariah's special medical needs.

"It just seemed like everything was getting to be right where we wanted it, she was doing so good," Kenya Duque said, shortly after her daughter died.

Kenya Duque said she trusted the Nebraska Medical Center's expertise. She said she still does, but said the hospital needs to explain why her daughter died in the care of hospital staff.

Nebraska Medical Center spokesman Paul Baltes confirmed hospital staff somehow gave the girl too much Heparin, and said the hospital is doing an extensive investigation.

"Overall that's the idea of this investigation, to figure out if there was a mistake, what prompted it, and how we can rectify it, to make sure nothing like this happens again like that," Baltes said.

Baltes said the hospital will do whatever it can to help Kenya and Gregorio Duque cope with the death of their daughter.

The family said they could use the public's help with funeral costs.

To reach out to the family, send an e-mail to news@ketv.com with your name and phone number.

Read more stories Moms Are Talking About.



next: Should I Get 'Net Nanny'?
Back to top >>
advertisement